Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 16, 2021La Paz County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 16, 2021, 2:22 AM MST for La Paz County, Arizona. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 2:22 AM MST (09:22 UTC)
Expired
Aug 16, 2021, 3:30 AM MST
In force
68 min
Issued by
NWS Phoenix, AZ
Hail
0.00 in
Wind
50

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 112 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 9.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS85 KPSR 160922
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
222 AM MST Mon Aug 16 2021
 
AZZ530>533-536-CAZ569-570-161030-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Central La Paz AZ-
Yuma AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
222 AM MST Mon Aug 16 2021

...Strong thunderstorm winds will impact portions of southwestern La 
Paz, northern Yuma, northeastern Imperial and Riverside Counties 
through 330 AM MST/330 AM PDT/...

At 221 AM MST/221 AM PDT/, Doppler radar was tracking a gust front 
from strong thunderstorms extending from 15 miles south of Big River 
to 7 miles southwest of Quartzsite to 9 miles southwest of Kofa 
Wildlife Refuge to 29 miles northwest of Paloma to 13 miles west of 
Sundad. Movement was southwest at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Martinez Lake, Blythe, Quartzsite, Nicholls Warm Springs, Cibola,
Palo Verde, Blythe Airport, Ripley, Yuma Proving Ground, Midland,
Tyson, Palm Canyon, East Blythe and Ehrenberg.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 16.
CA Interstate 10 between mile markers 136 and 156.
AZ Route 95 between mile markers 50 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3400 11431 3360 11424 3345 11413 3337 11403
      3321 11333 3278 11380 3295 11459 3318 11480
      3386 11494
TIME...MOT...LOC 0921Z 047DEG 34KT 3392 11436 3360 11431 3344 11419
3337 11409 3327 11374 3323 11347

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Hirsch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 15, 11:19 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 15, 11:19 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1119 PM MST Sun Aug 15 2021

.UPDATE...
Updated 06Z aviation discussion.

&&

.SYNOPSIS...
Abundant monsoon moisture will remain entrenched across the Desert
Southwest into the middle part of the week maintaining daily
chances for showers and thunderstorms. The primary threats with
any storms will be localized heavy rainfall that may cause flash
flooding. Localized strong winds and some blowing dust will also
be possible for desert locations. A gradual decrease in moisture
during the latter half of the week should reduce rain chances
across the lower deserts as early as Thursday night. Temperatures
will remain below normal for most of Arizona, while near normal
temperatures are mostly expected for southeast California.

&&

An anomalously moist airmass continues to dominate the region today.
This morning's PSR 12Z sounding registered an anomalously high PW of
2.19" and mean W of 16.5 gm/kg. The objective analysis shows the UL
high centered over the NE CA/NW NV border with pronounced mid level
ENE flow along its S flank which is introducing some moderate mid
level drying, with an area of mid-level elevated mean RH sliding
into S AZ/N MX. Vort max's and inverted troughs are over this same
borderland NW MX/N Baja area with an additional connected trough
over NW Chihuahua/SSW NM. The disturbances were supporting a
small area of rain/showers over Imperial Cty and modest isolated
thunderstorms over S-SE AZ. On the NE flank of the high was
another shortwave trough pushing SSEwrd into N CO/N UT. An area of
isolated thunderstorms was developing ahead of this trough in N
AZ and CO. The midday ACARs mean sounding confirmed some
pronounced mid level drying centered at H5 with PW down to 1.11",
although elevated lower mid level and BL moisture were still
supporting SB-MU CAPE in the low 1000s with modest CIN. The
slight-moderate instability was held in check with a strong CAP
just below H7.

Early afternoon METSAT showed decreasing cloudiness with partly-
mostly sunny conditions across much of the deserts with mostly
fair weather CU. The HREF members are in much better agreement for
this afternoon and evening's storm prospects. They are picking up
on the short term drying and decreasing instability trend by
agreeing on keeping storms rather isolated this afternoon and
evening and confined mainly to the high terrain of N-E AZ, due to
the approaching shortwave to the N, and the deserts of S-SE AZ due
to the inverted troughs. The NBM has also locked onto the trend
as well with only 10-20% POPs depicted for this afternoon and into
Monday. Some isolated storms to the north may try to impact the
far N portions of La Paz Cty from near Parker to Alamo Lake/State
Park. Any isolated thunderstorms that manage to form later today
will still be capable of producing localized flash flooding across
the deserts or near Phoenix due to the wet soils.

Beginning later tomorrow and through the middle of the week the
shortwave trough and associated vort max's up north will push Swrd
into NM and E-AZ as PW once again recovers and inversion CAPS are
weakened through the column. The HREF members are now fairly
bullish on either a scattered, or scattered to numerous, line of
organized thunderstorms forming along the Rim on Monday afternoon
and descending S into Phoenix and the lower deserts Monday
evening. These storms will be capable of producing strong winds,
heavy rainfall, and localized flooding as potential threats. HREF
also calls for a >70% chance of 35 mph wind gusts Monday evening
in and around Phoenix. In preparation for this system the Flash
Flood Watch for S-Cent AZ has been extended through 2 AM MST on
Monday night.

The active weather pattern should continue into at least
Wednesday as the inverted trough that will exit to our southwest
today, likely comes back around into our region on Wednesday. This
weak cut off low (what was the inverted trough) looks to get
picked up in the flow as an anomalously strong trough dives
through the Pacific Northwest into the Great Basin. There is good
model evidence of a fairly strong upper level jet entering
Arizona from the south Tuesday night into early Wednesday while
there may also be increasing jet forced ascent from the trough
diving into the Great Basin. With plenty of moisture likely still
in place across our region, Tuesday night into Wednesday could end
up being another fairly widespread (modest) rain event across
south-central and eastern Arizona.

For the late week and weekend model uncertainty increases, but
the majority of the ensembles show the deep trough to our north
and then to our northeast becoming the dominant feature. With
broad troughing likely taking over our region, we should be under
a drying westerly flow by Thursday, likely lasting through next
weekend. Models are in better agreement showing this drier air
working into our region Thursday into Friday, likely ending or
significantly reducing our rain chances over the lower deserts on
Thursday with only very limited rain chances over the Arizona
high terrain.

Temperatures this week are likely to be fairly stable with the
western deserts mostly around seasonal normals each day. For the
south-central Arizona deserts, including the Phoenix area, below
normal temperatures are likely to continue with highs mostly in
the mid 90s to around 100 degrees.

&&

.AVIATION...Updated at 0620Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Convective impacts through 07-08Z, particularly for the East
Valley terminals, and another round of strong to severe storms
early Monday evening will be the main aviation impacts. Easterly
10-20 knot outflows are expected to move through all terminals in
the East Valley by 0630Z, with 35-50 knot gusts expected within
thunderstorms and very isolated gusts in excess of 50 knots
possible. The best chances of storms will continue be in the East
and central Valley including KIWA, KSDL, and KIWA, but we have
left VCTS out of KDVT for now due to low confidence. There is a
10-20% chance of thunderstorm development in the West Valley,
particularly if an additional outflow from the north moves in
after 08Z. Otherwise, light and variable or easterly flow will
generally prevail overnight into tomorrow morning, with westerly
flow returning by late Monday morning through the afternoon.

Scattered to widespread thunderstorms are likely at all Phoenix
terminals by early Monday evening, with a 60% chance of strong to
severe thunderstorms during the evening. The best timing of
outflows and thunderstorms is between 01-04Z Tuesday, with a
70-80% chance of winds exceeding 35 knots and a 10-20% chance of
winds exceeding 50 knots. Very isolated destructive winds
approaching 70 knots will be possible. BKN-OVC ceilings in these
storms should generally remain above 6-8 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Minimal aviation concerns are expected through Monday morning,
with gusty south-southeast winds expected on Monday afternoon and
evening. Winds will generally favor a southeast component at KIPL
with speeds generally remaining below 10 knots aside from 15-20
knot gusts on Monday afternoon. At KBLH, winds will generally
favor a southeast to southerly component with speeds below 10
knots aside from gusts up to 25 knots on Monday afternoon and
evening. FEW- SCT ceilings should remain above 10 kft.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Elevated moisture levels and a threat of showers and thunderstorms
will continue through at least Wednesday. A drying trend should
then set in late in the week with dwindling chances for wetting
rains on Thursday and likely little if any rain chances by Friday.
The strongest storms early in the week will be capable of
producing localized flash flooding, particularly in the higher
terrain north and east of Phoenix. Minimum humidities mostly
between 30-45% early in the period will gradually lower to 20-30%
late in the period. Temperatures will remain below normal across
much of Arizona through the period, while the western deserts see
near normal readings.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late Monday night for AZZ534-537>563.

CA...None.
&&

DISCUSSION...Sawtelle/Kuhlman
AVIATION...Hopper
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 16, 12:18 AM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1218 AM MST Mon Aug 16 2021

AZZ533-534-537-538-160800-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
Northwest Valley AZ-
1218 AM MST Mon Aug 16 2021

...Strong thunderstorms will impact portions of northeastern La Paz
and Maricopa Counties through 100 AM MST...

At 1218 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Burro Creek Campground to
12 miles west of Congress to near Wickenburg. Movement was southwest
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wickenburg, Alamo Lake State Park, Aguila, Gladden and Morristown.

This includes the following highways...
US Highway 60 between mile markers 68 and 121.
AZ Route 74 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3400 11333 3400 11273 3395 11256 3359 11278
      3377 11336 3409 11371 3421 11368 3423 11361
      3431 11353 3429 11336 3432 11334
TIME...MOT...LOC 0718Z 028DEG 22KT 3439 11331 3415 11307 3401 11272

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SDB
Local storm report, Aug 16, 12:23 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1223 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     TSTM WND GST     4 NW EAST MESA          33.46N 111.73W
08/15/2021  M51 MPH          MARICOPA           AZ   ASOS

            MESA FALCON FIELD ASOS.

&&

LJH
Local storm report, Aug 16, 12:26 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1226 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     2 SSE ROOSEVELT         33.64N 111.12W
08/15/2021  M56 MPH          GILA               AZ   MESONET

            AU919 CWOP SITE.

&&

LJH
Local storm report, Aug 16, 12:44 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1244 AM MST MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND DMG     3 WNW EAST MESA         33.43N 111.74W
08/15/2021                   MARICOPA           AZ   PUBLIC

            ***DELAYED REPORT***LARGE PINE TREE 2-3 FEET
            IN DIAMETER FELL ON TOP OF GARAGE AND
            VEHICLE NEAR UNIVERSITY AND GREENFIELD. TIME
            ESTIMATED BY RADAR.

&&

LJH
Special weather statement, Aug 16, 1:47 AM MST, 35 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
147 AM MST Mon Aug 16 2021

AZZ530-531-533-538-160945-
Kofa AZ-Parker Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
147 AM MST Mon Aug 16 2021

...A strong thunderstorm will impact portions of central La Paz,
northeastern Yuma and Maricopa Counties through 245 AM MST...

At 147 AM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 27 miles southeast of Parker, moving southwest at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quartzsite, Salome, Brenda, Vicksburg Junction, Kofa Wildlife Refuge,
Vicksburg, Bouse, Harcuvar and Wenden.

This includes the following highways...
AZ Interstate 10 between mile markers 9 and 81.
US Highway 60 between mile markers 31 and 60.
AZ Route 72 between mile markers 14 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3392 11365 3375 11351 3365 11329 3364 11309
      3323 11332 3337 11408 3367 11442 3395 11443
      3418 11406 3423 11363
TIME...MOT...LOC 0847Z 055DEG 35KT 3384 11395

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hirsch
Special weather statement, Aug 16, 2:22 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
222 AM MST Mon Aug 16 2021

AZZ530>533-536-CAZ569-570-161030-
Gila River Valley AZ-Kofa AZ-Parker Valley AZ-Central La Paz AZ-
Yuma AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
222 AM MST Mon Aug 16 2021

...Strong thunderstorm winds will impact portions of southwestern La
Paz, northern Yuma, northeastern Imperial and Riverside Counties
through 330 AM MST/330 AM PDT/...

At 221 AM MST/221 AM PDT/, Doppler radar was tracking a gust front
from strong thunderstorms extending from 15 miles south of Big River
to 7 miles southwest of Quartzsite to 9 miles southwest of Kofa
Wildlife Refuge to 29 miles northwest of Paloma to 13 miles west of
Sundad. Movement was southwest at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinez Lake, Blythe, Quartzsite, Nicholls Warm Springs, Cibola,
Palo Verde, Blythe Airport, Ripley, Yuma Proving Ground, Midland,
Tyson, Palm Canyon, East Blythe and Ehrenberg.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 16.
CA Interstate 10 between mile markers 136 and 156.
AZ Route 95 between mile markers 50 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3400 11431 3360 11424 3345 11413 3337 11403
      3321 11333 3278 11380 3295 11459 3318 11480
      3386 11494
TIME...MOT...LOC 0921Z 047DEG 34KT 3392 11436 3360 11431 3344 11419
3337 11409 3327 11374 3323 11347

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:49 PM MSTSpecial Weather StatementPSRGila56 min
Aug 15, 8:26 PM MSTSevere Thunderstorm WarningPSRGila49 min
Aug 15, 9:14 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal46 min
Aug 15, 9:18 PM MSTSpecial Weather StatementPSRGila42 min
Aug 15, 9:58 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRGila, Maricopa, Pinal47 min
Aug 15, 10:14 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 15, 10:31 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Aug 15, 10:45 PM MSTSpecial Weather StatementPSRPinal45 min
Aug 15, 10:50 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa, Pinal6 hr
Aug 15, 10:55 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal65 min
Aug 15, 10:58 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 15, 11:14 PM MSTSevere Thunderstorm WarningPSRMaricopa46 min
Aug 15, 11:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 15, 11:37 PM MSTSevere Thunderstorm WarningPSRMaricopa38 min
Aug 15, 11:44 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Aug 15, 11:45 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 16, 12:18 AM MSTSpecial Weather StatementPSR42 min
Aug 16, 12:49 AM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa56 min
Aug 16, 1:33 AM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa6 hr
Aug 16, 1:47 AM MSTSpecial Weather StatementPSRLa Paz58 min
Aug 16, 1:54 AM MSTSevere Thunderstorm WarningPSRLa Paz66 min
Aug 16, 2:53 AM MSTFlash Flood Warning Considerable damage threatPSRLa Paz5 hr
Aug 16, 3:08 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.